Six deaths caused by fake ecstasy tablets in west of Scotland

Fake ecstasy tablets Some of the tablets are green with a Rolex Crown logo on them

Related Stories

Six people in the west of Scotland have died after taking "ecstasy" tablets which contained dangerous chemicals.

Police said in all the deaths, which happened in Glasgow, Lanarkshire and Ayrshire over the past two months, the victims appeared to have taken what they thought was an ecstasy tablet.

However, they contained the dangerous toxic stimulant PMA.

Police are particularly concerned about green tablets with a Rolex crown logo stamped on them.

Most of those who died were in their early 20s. Four victims were from Glasgow, one was from Lanarkshire and one was from Ayrshire.

Start Quote

All the fatalities were due to symptoms which are treatable if help is sought early - sadly in these cases they all came into A&E too late”

End Quote Dr Richard Stevenson Glasgow Royal Infirmary

Supt Alan Cunningham, from Police Scotland, told BBC Scotland: "There are clearly tablets in circulation just now which are being passed off as ecstasy when in fact they contain dangerous chemicals with potentially tragic consequences, as we've seen.

"We're not dealing with a single design of tablet and that's why my message is clear about taking ecstasy in all its forms - don't gamble with your life.

"Ecstasy is not a safe drug and never has been. We've found in recent months some of these tablets have particularly toxic contents and we've seen the tragic consequences for these individuals and their families."

He said that in the build up to events such as T in the Park it was crucial that the public was made aware of the dangers.

"These very sad circumstances highlight the fact that often users don't know what they're taking," he added.

Police have previously warned about other tablets being sold as ecstasy which included a white tablet which has the Mitsubishi logo on it.

This pill was found to contain the potentially dangerous chemicals, 5IT or AMT. Police are also warning of a yellow tablet with a star logo imprinted on it containing PMA.

Fake ecstasy tablets Police have also warned about other tablets containing dangerous chemicals

Dr Richard Stevenson, Glasgow Royal Infirmary's senior specialty doctor in emergency medicine, said: "We are deeply concerned about this tragic increase in the number of drug-related deaths.

"People are coming into A&E who have taken what they believe to be ecstasy but in some cases the drug is actually something else containing a highly toxic chemical formula which is proving lethal."

Dr Stevenson added: "All the fatalities were due to symptoms which are treatable if help is sought early - sadly in these cases they all came into A&E too late.

"Symptoms include a high temperature, aggression and muscle pains as well as an extreme exaggerated expected effect of the drug such as hallucinations and excitability which would be very alarming and unpleasant to the person experiencing them.

"These symptoms are treatable if help is sought early I would urge anyone who begins to feel unwell or feels a more intense high than usual after taking any drug which they think is ecstasy or not to seek immediate medical help."

More on This Story

Related Stories

The BBC is not responsible for the content of external Internet sites

BBC Glasgow & West

Weather

Glasgow

19 °C 12 °C

Features & Analysis

Elsewhere on the BBC

  • Child museumChild's play

    Should children be allowed to run wild in museums? BBC Culture investigates

Programmes

  • Going through ice across the Northwest PassageThe Travel Show Watch

    Navigating the treacherous Northwest Passage through ice and Arctic storms

BBC © 2014 The BBC is not responsible for the content of external sites. Read more.

This page is best viewed in an up-to-date web browser with style sheets (CSS) enabled. While you will be able to view the content of this page in your current browser, you will not be able to get the full visual experience. Please consider upgrading your browser software or enabling style sheets (CSS) if you are able to do so.